Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
June 13, 2008

Other Illnesses

Question from North Carolina, USA:

My 15-year-old son developed type 1 diabetes at age 12. Recently, he has had several "hive" incidents without relation to foods, medication, etc. At one point, he developed lip swelling so I rushed him to the Emergency Room because they kept getting bigger and bigger. They gave him Benadryl, steroids, etc., which took care of that. He was seen by an allergist and was told, "He's probably allergic to NSAIDS," which, by the way, doesn't make sense because he hadn't taken any during these hive and lip swelling events. The physician did do blood work to check for Hereditary Angioedema, which, thankfully, turned out negative. Basically, she wants me to bring him in to check for NSAID allergy. Any suggestions would be welcomed. The physician did mention that since he already has one autoimmune condition, another on board is highly likely.

Answer:

I believe the doctor is incorrect since there is no greater incidence of allergic phenomenon in those with diabetes. Autoimmune disorders like diabetes are not the same as allergic problems such as asthma, hives or medication allergies. I would go “looking” for all the usual causes of hives and just be careful to avoid treatment with prednisone or similar corticosteroid medication unless there is increasing frequency and/or severity. Any such treatment with corticosteroids would, within a few hours of their use, block insulin’s effect and raise the blood glucose levels dramatically. This increase in blood sugar can easily be counterbalanced with more insulin for the several days of such effects. Be sure to follow his blood sugar levels closely and stay in touch with your diabetes team.

SB